New here

Discussion in 'General Health & Wellness' started by gbear68, Jul 14, 2010.

  1. gbear68

    gbear68 New Member

    Hi,

    I'm new here. Today is my first day finding this site. I have been treated for depression on and off for the past 10 years. 10 years ago (7/18/00) I had a complete breakdown and was hospitalized for 1 week. I have recently felt the symptoms of the depression coming back again and hitting me hard. I called my doctor and he prescribed Lexapro. I have never taken that medication before and will never take it again. I felt like a drunken zombie and was only on half dose for 5 days and had to stop.

    I'm gonna give St. John's Wort a try and see if that helps naturally. Has anyone else taken it as a substitute for prescription anti-depressants?

  2. TwoCatDoctors

    TwoCatDoctors New Member

    I replied to you on the Depression Board and here is that reply:

    It's really important to speak with your psychiatrist about your mental health treatment plan, particularly since you have been treated on and off for 10 years and had a breakdown and was hospitalized for a week. Please speak with your psychiatrist about your plan to come off Lexapro and start on St. John's Wart and listen to the doctor.

    I am a person who has suffered from major chronic depression for a long time. I went on and off meds for years and I even had been desperate and tried St. John's Wort, but it was not effective at all for me. I believe now the reason for that was because my depression was not situational or seasonal or just every once in a while--my depression was diagnosed as a chronic major depression. My depression wasn't going to go away.

    The doctor realized I was going to need to be on anti-depressants (Celexa finally worked for me) every day for the rest of my life and it was the only way to keep me on an even keel in treating the depression and letting me have a more normal life. That events like death, relationship breakups, job loss, actually do cause greater depression to a person like me (and most other people), but that is when I contact my doctor and we work through it. My dose had to be elevated due to trauma that left me with PTSD, but we're slowly reducing the dose.

    It will probably not be the first or even the second med that may help and it is a trial and error method to find what works and it may be even two meds that work in conjunction. But please keep in there and work with your doctor. Otherwise, you risk going back into the hospital. Good luck.